VIRGINIA

UVA warns parents, students of dangers of Molly drug

Decrease Increase Text size

WASHINGTON (WJLA) - A recent rash of deaths linked to Molly have pushed the drug into the spotlight, and now a doctor from the University of Virginia talks frankly about the drug’s popularity and how it can ravage your brain.

Photo: YouTube screenshot

The University of Virginia sent out a series of videos after the death of Shelly Goldsmith, a second year Jefferson Scholar. Her family says Goldsmith died after taking Molly while visiting D.C. over Labor Day weekend.

The university hopes students will watch the videos. With Molly, doctors say, you really don’t know what you are getting. Molly is supposed to contain MDMA, the same component in ecstasy. But Molly often contains only about 25 percent of MDMA and the rest can be life-threatening toxins.

MDMA affects the brain, flooding it with serotonin and dopamine. While it makes the partyer feel really good, it can leave the body badly damaged.

“It causes your sodium to drop and it can drop significantly and you can have a seizure and you can have what they call cerebral edema or the brain swells and then it herniates,” Dr. Chris Holstege, the director of Student Health at the University of Virginia, says.

UVA has seen a steady flow of students suffering the consequences from a variety of drugs, including Molly. The university wants to slow the rapid spread of Molly use.

“When I was in college there were lots of people who had adverse effects to drugs,” says Juli Sproules.

Sproules thinks the university is doing the right thing. She believes the best way to get students to avoid Molly is to inform them of the risks.

Video: University of Virginia

Recommended For You